Florida, 2019

Flood in Florida, August 27, 2019

August 27, 2019 · NWS MFL · 1 event in 1 county or zone

Daytime heating combined with sufficient boundary layer moisture and sea breeze development supports scattered to numerous showers and thunderstorms across most of South Florida, especially during the afternoon. Unidirectional northwesterly low to mid level steering flow helps to push the majority of convection towards the interior and east coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Daytime heating combined with sufficient boundary layer moisture and sea breeze development supports scattered to numerous showers and thunderstorms across most of South Florida, especially during the afternoon. Unidirectional northwesterly low to mid level steering flow helps to push the majority of convection towards the interior and east coast. With the development of the Atlantic sea breeze, much of the convection focused over Broward and Miami-Dade Counties, where some showers/storms produced locally heavy rainfall, and thus flooding, gusty winds, and a waterspout.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 27, 4:22 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 27, 4:22 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Miami FL
522 PM EDT Tue Aug 27 2019

.MONITORING TROPICAL STORM DORIAN FOR THIS WEEKEND...

.DISCUSSION...

Tonight and Wednesday...

South Florida will be located between weak ridging over the Gulf of
Mexico and an upper low over the eastern Bahamas. This will allow
for light north to northwest steering flow, with both sea breezes
developing during the afternoon. The Atlantic breeze should once
again be somewhat limited in its inland progression, suggesting
another day favoring the greatest shower/thunderstorm coverage over
the east coast metro areas. Heavy rainfall and localized flooding
remain the primary concern, along with the potential for gusty winds
with the stronger storms. Temperatures will be seasonal.

Thursday and Friday...

High pressure over the northern Atlantic waters will allow the
steering flow to become more easterly over South Florida. This will
result in the Atlantic breeze dominating, with AM shower/storms
spilling into the east coast areas, followed by the greatest
afternoon coverage over interior southwest Florida and the Gulf
coast regions.

Saturday through Tuesday...

Our focus during this time remains on Tropical Cyclone Dorian as
it moves through the region. There remains variability in the
forecast track and intensity of this system, however the threat
for winds and heavy rains has increased for this weekend. It's
important not to focus on the details of the extended track
forecast as the average 5-day track error is around 200 miles.
Keep up with this evolving forecast as the details become clearer
in the days going forward. This is a good reminder to make sure
that your plan and supplies are in order as we head into the peak
of the Hurricane Season.

&&

.MARINE...

A small northeast swell will affect the Atlantic waters through
Wednesday allowing for slightly higher waves (up to 4 ft). Tropical
Cyclone Dorian may then impact boating conditions for late week into
the weekend, with hazardous conditions possible. Mariners should
keep up with this evolving forecast.

&&

.AVIATION...

Storms continue to develop across the Gulf Coast and interior this
afternoon, drifting E/SE with the mean steering flow. Expect storm
coverage to gradually increase over the east coast metro throughout
the afternoon, bringing MVFR CIGS and VIS to many of the east coast
sites. No sign of an Atlantic sea breeze at this time, but expect
greater storm coverage over the Atlantic coast if the boundary does
materialize over the next few hours. VFR cond. expected across the
peninsula after convection dissipates this evening.

&&

.BEACH FORECAST...

The threat for rip currents will be increasing this week in response
to a northeasterly swell and the approach of Tropical Storm Dorian
towards this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  77  91  75  90 /  30  50  40  30
Fort Lauderdale  79  91  76  90 /  30  50  50  30
Miami            79  91  77  91 /  30  60  50  40
Naples           80  90  79  93 /  20  30  30  70

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

DISCUSSION...34/SPM
MARINE...34/SPM
AVIATION...18/Weinman
BEACH FORECAST...34/SPM
Hazardous weather outlook, Aug 27, 5:13 PM EST, 17 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
613 PM EDT Tue Aug 27 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
281015-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
613 PM EDT Tue Aug 27 2019

...Moderate Risk of Rip Currents for the Palm Beaches...
...Storms May Produce Locally Heavy Rainfall & Gusty Winds...
...Monitoring Tropical Storm Dorian For This Weekend...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Rip currents: A small northeast swell in the Atlantic waters will
lead to a Moderate Risk of Rip Currents along the Palm Beaches.

Thunderstorms: A few thunderstorms possible this evening. The main
hazards are heavy downpours, gusty winds, and lightning.

Waterspouts: Isolated waterspouts are possible across all South
Florida waters.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered to locally numerous storms are expected each day through
the remainder of the week across South Florida. The main hazards
will be lightning, locally heavy rainfall, and gusty winds.

A small northeasterly swell moving through the local Atlantic waters
will bring an increased rip current risk.

The approach of the New Moon late this week will bring an increase in
tidal levels which may lead to coastal flooding.

Tropical Storm Dorian is forecast to move through the Caribbean mid
to late week, continuing into the Bahamas by late week. The storm may
potentially approach and affect the Florida peninsula into the
holiday weekend. It is still too soon to know what the details of the
potential impacts to South Florida may be. Please continue to
monitor the progress of Dorian through the week. Now is a good time
to make sure your household hurricane plan is in order.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

FELL

In the hours before

Special weather statement, Aug 27, 2:59 PM EST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Miami FL
359 PM EDT Tue Aug 27 2019

FLZ067-071>073-272045-
Inland Broward County FL-Metro Broward County FL-
Inland Palm Beach County FL-Inland Miami-Dade County FL-
359 PM EDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROWARD AND SOUTHWESTERN
PALM BEACH COUNTIES UNTIL 445 PM EDT...

* At 359 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Holey Land Wildlife Refuge, or
  19 miles south of South Bay, moving southeast at 25 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Pembroke Pines, Weston, Mile Marker 30 On Alligator Alley, Holey
  Land Wildlife Refuge, Intersection Alligator Alley And Miami Canal,
  East Toll Gate On Alligator Alley, Intersection I-75 And U.S. 27,
  Loxahatchee NWR and West Broward Rec. Area On Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2630 8087 2654 8065 2650 8025 2615 8035
      2600 8044 2592 8065
TIME...MOT...LOC 1959Z 303DEG 23KT 2638 8071

HVN
Special weather statement, Aug 27, 3:39 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Miami FL
439 PM EDT Tue Aug 27 2019

FLZ067-070>074-272130-
Inland Broward County FL-Inland Collier County FL-
Metro Broward County FL-Metropolitan Miami Dade FL-
Inland Palm Beach County FL-Inland Miami-Dade County FL-
439 PM EDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MIAMI-DADE...
BROWARD AND SOUTH CENTRAL PALM BEACH COUNTIES UNTIL 530 PM EDT...

* At 438 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Intersection Alligator Alley
  And Miami Canal, or 24 miles west of Sunrise, moving southeast at 5
  mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Pembroke Pines, Hollywood, Miramar, Coral Springs, Davie,
  Plantation, Sunrise, Tamarac, Margate, Miami Gardens, Lauderhill,
  Weston, Coconut Creek, North Lauderdale, Lauderdale Lakes, Miami
  Lakes, Cooper City, Parkland, Hialeah Gardens and Broadview-Pompano
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2618 8088 2641 8059 2639 8053 2631 8019
      2600 8023 2580 8049
TIME...MOT...LOC 2038Z 332DEG 6KT 2624 8066

HVN
Special weather statement, Aug 27, 3:47 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Miami FL
447 PM EDT Tue Aug 27 2019

FLZ072-172-272130-
Coastal Broward County FL-Metro Broward County FL-
447 PM EDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR BROWARD COUNTY UNTIL 530 PM
EDT...

* At 446 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms developing along a line extending
  from Deerfield Beach to Ojus. Movement was southeast at 5 mph.

* Winds in excess of 45 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Coral Springs,
  Pompano Beach, Davie, Plantation, Sunrise, Deerfield Beach,
  Tamarac, Margate, Lighthouse Point, Lauderdale-By-The-Sea,
  Hallandale, Miami Gardens, Lauderhill, Coconut Creek, Oakland Park
  and North Lauderdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2597 8010 2597 8026 2598 8026 2631 8020
      2631 8005
TIME...MOT...LOC 2046Z 310DEG 5KT 2631 8011 2598 8018

Cohen
Local storm report, Aug 27, 4:12 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
512 PM EDT TUE AUG 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     MARINE TSTM WIND MOORE HAVEN             26.83N  81.10W
08/27/2019  M41 MPH          GLADES             FL   MESONET

            WIND GUST OF 41 MPH (36 KT) WAS MEASURED BY THE
            MESOWEST SITE AT MOORE HAVEN MIDDLE-HIGH SCHOOL WHICH IS
            A MILE FROM THE LAKE. SPECIAL MARINE WARNING WAS OUT AT
            THE TIME FOR LAKE OKEECHOBEE.

&&

EVENT NUMBER MFL1900191

FELL
Special weather statement, Aug 27, 4:26 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Miami FL
526 PM EDT Tue Aug 27 2019

FLZ067-068-072-074-168-172-173-272215-
Coastal Broward County FL-Coastal Palm Beach County FL-
Metro Broward County FL-Metropolitan Miami Dade FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
Coastal Miami Dade County FL-
526 PM EDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE...BROWARD AND
SOUTHEASTERN PALM BEACH COUNTIES UNTIL 615 PM EDT...

* At 526 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Mission
  Bay to Ravenswood Estates. These storms were nearly stationary.

* Small hail, funnel clouds, and winds in excess of 45 mph possible
  with these storms.

* Locations impacted include...
  Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Coral Springs,
  Pompano Beach, Davie, Plantation, Sunrise, Boca Raton, Deerfield
  Beach, Boynton Beach, Delray Beach, Tamarac, Margate, Lighthouse
  Point, Lauderdale-By-The-Sea, Highland Beach, Miami Gardens and
  Hallandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2648 8003 2590 8004 2589 8025 2640 8026
      2651 8020
TIME...MOT...LOC 2126Z 277DEG 2KT 2637 8022 2607 8018

HVN
Special weather statement, Aug 27, 5:18 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Miami FL
618 PM EDT Tue Aug 27 2019

FLZ067-068-168-272300-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
618 PM EDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PALM BEACH COUNTY
UNTIL 700 PM EDT...

* At 618 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Palm Beach Gardens, moving east
  at 10 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  West Palm Beach, Jupiter, Palm Beach Gardens, Riviera Beach, Palm
  Beach, Tequesta, Juno Beach, North Palm Beach, Lake Park, Juno
  Ridge, Port Of Palm Beach, Fau North Campus and Limestone Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2677 8003 2677 8022 2696 8017 2696 8014
      2697 8014 2697 8008
TIME...MOT...LOC 2218Z 261DEG 9KT 2684 8009

HVN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Miami-Dade

When
August 27, 5:30 PM EST to 8:00 PM EST
Where
Miami-Dade County, 1.53 mi ESE of (Mia)miami Intl to 1.32 mi ENE of (Mia)miami Intl
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
25.795, -80.256

Picture received by a WFO NWS Miami employee via social media of flooding (roughly 1 ft deep) near the intersection of NW 37th Ave and NW 24th St near Miami International Airport.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850933.